x
Breaking News
More () »

"Do you have Narcan?" | 911 calls reveal panic after reported fentanyl exposure at Sequoyah High School

The first call for help came around 12:07 p.m., after an incident involving a vape pen and SROs possibly exposed to fentanyl.

MADISONVILLE, Tenn. — Calls for help revealed a panic at Sequoyah High School after reports that two school resource officers and a nurse were exposed to fentanyl.

The first call came in at around 12:07 p.m., according to records. Callers said that the SROs were responsive, but said they were having some mild symptoms including feeling flushed, dizzy and light-headed. The caller also said that the officer was feeling nauseous and shaking.

"Both of my SROs have been exposed to fentanyl, both of them are having symptoms," the caller said. "You may want to start heading my way."

Hours after the first 911 call, officials said it was due to a vape pen that a 17-year-old student had on school grounds. The Monroe County Sheriff's Office said it believed fentanyl was present in the vape pen.

However, advocates with East Tennessee Harm Reduction later said that it was unlikely fentanyl was present in the pen since it would not likely reach temperatures high enough to boil fentanyl. They also said just touching the substance would not cause an overdose.

A nurse was also reportedly exposed to the substance inside the vape pen. A second call to 911 said that she started feeling tingling, high blood pressure and "sluggish pupils."

All three people were given Narcan while ambulances were still on their way to the school, according to the 911 calls. Some responders were headed to Sequoyah High School from outside the county, according to the calls. Dispatchers also said that police were responding from Loudon County.

"We have Narcan right now," one person said in the background of a call.

Narcan is a kind of nasal spray that is used to treat suspected opioid overdoses during emergency situations. It is meant to be used when there are signs of breathing problems, severe sleepiness and unresponsiveness, according to officials. It also does not replace medical care.

Fentanyl is several times more potent than morphine, and the Drug Enforcement Agency said that it is found in several kinds of drugs across the U.S. The Metro Drug Coalition also said fentanyl is one of the most common drugs it's seen in overdose cases.

The Tennessee Department of Health said that in 2020, over 2,000 people statewide died of an overdose related to fentanyl, and the MDC said that it has been present in East Tennessee for a while.

"In fact, it's the leading, most common drug that we're seeing in overdose deaths," Karen Pershing previously said. "Fentanyl is being laced in a lot of street drugs right now."

However, advocates also said most regular drug users try to avoid fentanyl since the drug is short-lived, extremely dangerous and can have devastating consequences.

Paid Advertisement

Before You Leave, Check This Out